Pharmaceutical

MS drugs linked to serious blood clotting disorder

blood cells MS drugs linked to serious blood clotting disorderThe Food and Drug Administration (FDA) has updated the safety labels of interferon beta products used to treat multiple sclerosis (MS) to include new warnings for thrombotic microangiopathy (TMA), a life-threatening condition that causes blood to clot in capillaries and arterioles. Cases of TMA have been reported several weeks to years after starting interferon beta products, the warning states.

The update comes after a March 27 Letter to the Editor in the New England Journal of Medicine in which David Hunt, PhD from Edinburgh University, and colleagues reported four cases diagnosed in South Scotland during an 18-month period. United Kingdom drug authorities also reported an additional six cases of the disorder related to TMA and the same formulation of interferon beta.

This particular formulation of interferon beta was approved in the UK in September 2007, and is not cleared for use in the United States. However, researchers say the types of interferon beta sold in the U.S. could likely cause the same adverse effects.

Interferon beta products sold in the U.S. include the following brands:

  • Avonex (interferon beta-1a)
  • Betaseron (interferon beta-1b)
  • Extavia (interferon beta-1b)
  • Plegridy (peginterferon beta-1a)
  • Rebif (interferon beta-1a)

TMA occurs when endothelial cells, which line the interior surface of blood vessels and lymphatic vessels, are damaged and affect blood flow. This can occur in many vital organs in the body, but is most commonly found in the kidney and brain.

The four South Scotland cases of TMA were diagnosed in patients with relapsing remitting MS who had tolerated interferon for several years. All four patients presented with renal failure, severe hypertension and microangiopathic hemolytic anemia. Two of the patients had severe headaches, one of whom also had seizures. Another patient experienced seizures and confusion.

The updated safety labels on interferon beta drugs recommends discontinuing the drug if clinical symptoms and laboratory findings consistent with TMA occur.

Sources:
FDA
Medscape